People playing Music

Signs of Overdose and Underdose

Cancer Pain

Receiving too much morphine – through your pump or in combination with oral medications or patches – can cause an overdose and lead to serious breathing problems or possibly death. Too little morphine can lead to symptoms of withdrawal. It's important for you to know when this might happen and what to look for.

Signs of Overdose

If you are receiving too much morphine, you may experience:

  • Light-headedness and dizziness, progressing to extreme drowsiness and sleepiness
  • Excitability, anxiety
  • Very slow and shallow breathing (less than 8-10 breaths per minute)
  • Unconsciousness or inability to awaken

Some other oral medications, such as medication that relieves anxiety or improves sleep, may also cause breathing problems. Tell your doctor about all medications that you are taking, including non-prescription.

It's important that everyone in your household knows that you have morphine in your pump. Advise your family and friends to call for emergency help if you exhibit any of these symptoms. Overdose is a serious life-threatening condition that requires emergency care.

When Overdose Might Occur

When using morphine in your implanted drug delivery system, overdose is most likely to occur after:

  • The first dose of morphine is delivered through your pump
  • Your pump is refilled
  • Your pump and/or catheter is surgically repaired or replaced

When your pump is implanted, you will be under close medical supervision for at least 24 hours and up to several days after your first dose of medication. You also may be under medical supervision when your pump and/or catheter is refilled, surgically repaired, or replaced.

Make sure your doctor and pharmacist know all the medicines you are taking, including prescription and non-prescription medicines, vitamins, herbal supplements, and supplemental opioids (including pills and patches) in addition to the morphine that you receive through the drug delivery system. Take other medications only as directed by your doctor.

Signs of Underdose

If you receive too little medication, it can lead to symptoms of withdrawal including some or all of the following:

  • Increased chronic pain
  • Headache
  • Backache
  • General feeling of illness
  • Anxiety
  • Insomnia
  • Dehydration
  • Fever
  • Muscle pain
  • Nausea, vomiting, diarrhoea
  • Sweating
  • Yawning
  • Abdominal cramps
  • Seizures

 

Although your Medtronic SynchroMed pump has an alarm that will sound if your pump reaches a low level of medication, don't wait to hear the alarm before having your pump refilled. It's important to keep your scheduled refill visits so you don't run out of medication.


Information on this site should not be used as a substitute for talking with your doctor. Always talk with your doctor about diagnosis and treatment information.